Alert archive / California / Lake Wind Advisories in 2021

Lake Wind Advisory 6, NWS Reno, NV

February 13, 2021Douglas County, Washoe County, Nevada; 4 counties in California

NWS Reno, NV issued this lake wind advisory at Feb 13, 2021, 5:27 AM PST for Douglas County, Washoe County, Nevada; 4 counties in California. It took effect at Feb 13, 2021, 10:00 AM PST. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Feb 13, 2021, 5:27 AM PST (13:27 UTC)
In effect from
Feb 13, 2021, 10:00 AM PST
Expired
Feb 13, 2021, 4:00 PM PST
In force
6 hr
Issued by
NWS Reno, NV

Counties Alpine County, CA, El Dorado County, CA, Nevada County, CA, Placer County, CA, Douglas County, NV, Washoe County, NV

The radar

The Reno radar (KRGX), 86 km from the middle of the area, began a volume at 13:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 1.5 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2021-02-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2021-02-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 53 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1249 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
180 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

854 
WWUS75 KREV 131327
NPWREV

URGENT - WEATHER MESSAGE
National Weather Service Reno NV
527 AM PST Sat Feb 13 2021

CAZ073-140000-
/O.CON.KREV.HW.W.0002.210213T1400Z-210214T0000Z/
Mono County-
Including the cities of Bridgeport, Coleville, Lee Vining, 
and Mammoth Lakes
527 AM PST Sat Feb 13 2021

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 4 PM PST THIS
AFTERNOON...

* CHANGES...None.

* WHAT...West winds 30 to 40 mph with gusts up to 70 mph 
  expected. Wind prone locations downwind of canyons could see 
  winds as high as 80 mph.

* WHERE...Mono County.

* WHEN...Until 4 PM PST this afternoon.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Widespread power outages are expected. Travel will be 
  difficult, especially for high profile vehicles.

* ADDITIONAL DETAILS...While not identical, the event looks 
  similar to an event in 2019 where very localized high winds 
  produced damage in the Mammoth and Crowley Lake areas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Now is the time Secure loose outdoor items such as patio
furniture, holiday decorations, and trash cans before winds
increase which could blow these items away. The best thing to do
is prepare ahead of time by making sure you have extra food and
water on hand, flashlights with spare batteries and/or candles in
the event of a power outage.

&&

$$

CAZ072-NVZ002-140000-
/O.NEW.KREV.LW.Y.0006.210213T1800Z-210214T0000Z/
Greater Lake Tahoe Area-
Including the cities of South Lake Tahoe, Tahoe City, Truckee, 
Markleeville, Stateline, Glenbrook, and Incline Village
527 AM PST Sat Feb 13 2021

...LAKE WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 4 PM
PST THIS AFTERNOON FOR LAKE TAHOE...

* WHAT...West winds 20 to 30 mph with gusts up to 45 mph 
  expected. Waves 2 to 5 feet.

* WHERE...Lake Tahoe.

* WHEN...From 10 AM this morning to 4 PM PST this afternoon.

* IMPACTS...Small boats, kayaks and paddle boards will be prone 
  to capsizing and should remain off lake waters until 
  conditions improve.

* ADDITIONAL DETAILS...Very strong winds are expected this morning
  prior to 10 AM PST. See the Winter Weather Advisory.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Check lake conditions before heading out and be prepared for a
sudden increase in winds and wave heights. Consider postponing
boating activities on the lake until a day with less wind.

&&

$$

NVZ004-140000-
/O.CON.KREV.WI.Y.0004.210213T1500Z-210214T0000Z/
Western Nevada Basin and Range including Pyramid Lake-
Including the cities of Fernley, Fallon, Lovelock, 
Silver Springs, Nixon, and Imlay
527 AM PST Sat Feb 13 2021

...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 PM PST THIS
AFTERNOON...

* CHANGES...None.

* WHAT...West winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...Western Nevada Basin and Range including Pyramid Lake.

* WHEN...Until 4 PM PST Saturday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...Hazardous conditions at Pyramid Lake on 
  Saturday with wave heights 3 to 4 feet. Areas of blowing dust 
  may also produce limited visibility downwind of dry lake beds. 
  Strong crosswinds may result in high profile vehicle 
  restrictions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Now is the time to secure loose outdoor items such as patio
furniture, holiday decorations, and trash cans before winds
increase which could blow these items away. The best thing to do
is prepare ahead of time by making sure you have extra food and
water on hand, flashlights with spare batteries and/or candles in
the event of a power outage.

&&

$$

NVZ001-140000-
/O.CON.KREV.WI.Y.0004.210213T1500Z-210214T0000Z/
Mineral and Southern Lyon Counties-
Including the cities of Hawthorne, Yerington, Smith Valley, Mina,
and Schurz
527 AM PST Sat Feb 13 2021

...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 PM PST THIS
AFTERNOON...

* CHANGES...None.

* WHAT...West winds 25 to 35 mph with gusts up to 60 mph 
  expected.

* WHERE...Mineral and Southern Lyon Counties including Highway 95
  through Walker Lake.

* WHEN...Until 4 PM PST Saturday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...Areas of blowing dust may also produce 
  limited visibility downwind of dry lake beds. Strong 
  crosswinds may result in high profile vehicle restrictions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Now is the time to secure loose outdoor items such as patio
furniture, holiday decorations, and trash cans before winds
increase which could blow these items away. The best thing to do
is prepare ahead of time by making sure you have extra food and
water on hand, flashlights with spare batteries and/or candles in
the event of a power outage.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/rev

What forecasters said that day

The local office's own words before this lake wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this lake wind advisory went out at Feb 13, 2:13 AM PST, 3 hours 14 minutes earlier.

Area forecast discussion, Feb 13, 2:13 AM PST, 3 hours 14 minutes before
Area Forecast Discussion
National Weather Service Reno NV
213 AM PST Sat Feb 13 2021

.SYNOPSIS...

Unsettled weather continues through the holiday weekend for the
Sierra and western Nevada. Plan for periods of gusty winds, mountain
snow and valley rain showers. These storms may make your holiday
traffic more challenging, so be sure to check the road conditions
and weather, and have a backup plan.

&&

.SHORT TERM...

Active weather pattern continues today as another cold front moves
through the region bringing more gusty winds, rain, and mountain
snow. Impacts from the current front will continue through mid-day
today with a break in the weather expected on Sunday before another
weak system moves in Sunday night through midday Monday.

Initial push of over-running precipitation brought light rain into
western Nevada and accumulating snow to the Sierra overnight with
chain controls currently in place in the Sierra. A short break in
the precipitation may occur just ahead of the front before a period
of colder convective snow showers move in this morning along the
cold front. The heaviest snowfall in the Sierra is expected
around 6-10 am this morning, with showers becoming more sporadic
into early afternoon. A Winter Weather Advisory remains in effect
for the Tahoe Basin through 10 am with additional details of
expected snow amounts. Light snow may also accumulate in NE
California, western Nevada foothills, and Mono county this
morning, though amounts are generally expected to be 1-2" or less.

Wind will be the main impact in western Nevada and the eastern
Sierra this morning as a strong surface gradient is forecast to form
behind the front. Strong gusty winds are expected this morning in
the western Nevada Basin and Range and in Mono County. Widespread
wind gusts of 40-50 mph will be possible in west-central Nevada with
gusts up to 60-70 mph possible in Mono County along highway 395 as
strong, 160 kt NW-SE oriented jet streak, moves overhead. A High
Wind Warning is in effect for Mono County along with Wind
Advisories for the Basin and Range through 4 pm today.

A break in the precipitation is expected this afternoon through
Sunday afternoon between cold fronts. Chilly temperatures are
expected tonight with overnight lows dropping into the teens in
Sierra valleys and 20s for most of western Nevada. Some single
digits are possible in the eastern Sierra and typically cold
valleys.

Overall QPF for Monday is looking similar to the totals expected
today with around 0.5-0.75" along the crest. Although snow
accumulations are expected to be a little less with the Monday
system as warmer air moves in, limiting most of the accumulation
above 6000-6500 feet. Additional accumulations of 4-6 inches of
snow currently forecast for the Sierra crest with light
accumulations possible in around the lake level, NE California,
and Mono County. While this might be a low end winter storm for
the Sierra, keep in mind, significant impacts to travel will still
be possible over the Sierra passes with the increased holiday
travel. -Zach

.LONG TERM...Tuesday and beyond...

For Tuesday-Wednesday, generally dry weather is expected as the
final in a series of storms exits and a flat ridge off the west
coast edges into CA-NV. While both days look to have similar
temperatures (highs mainly in the 40s to near 50--slightly below
average), Tuesday will feel colder due to expected brisk northwest
to north winds.

Later next week, the potential for another fast moving weather
system increases with flow aloft becoming northwest. While there are
some differences in the projected track and strength of this system,
the overall idea appears similar to the current wave of storm
systems moving through: Mostly light snowfall for the Sierra,
scattered rain/snow showers for lower elevations, and a period of
gusty winds. Ahead of this system, temperatures will likely warm to
above average with highs in the mid-upper 50s for western NV valleys
Thu-Fri.

Beyond next weekend, there are several ensemble clusters that nudge
the ridge eastward into CA-NV enough to push the jet farther north.
This would bring a period of drier and mild weather to round out
February. We'll wait and see since there is still an ensemble
cluster that continues the current pattern.

MJD/Hohmann

&&

.AVIATION...

Northwest flow aloft will continue the keep the track of fast moving
low-end winter storms across the Sierra and western NV through early
next week. Lower elevation rain and mountain snow will continue
through this morning with periods of terrain obscuration and MVFR
(occasionally IFR) conditions in the Sierra. Several inches of wet
heavy snow accumulation is expected for the Tahoe area terminals
while snow will arrive later at KMMH, accumulations there are likely
to be lighter. Runways will remain wet for lower elevation terminals.

Otherwise, brisk west-northwest winds will result in some moderate
turbulence and LLWS today. KMMH will likely be contending with the
strongest winds during this storm. MOS guidance suggests sustained
winds around 30-35 kts 17Z-21Z as the front pushes through the
eastern Sierra with a short period of intense gusts to 50-60 kts
possible. A high wind warning has been hoisted as a result of
potential high winds today. While not as strong, gusty west to
northwest winds to 30-40 kts will occur across much of western NV,
with strongest winds along and east of Highway 95 (Basin and Range
down into Mineral County). Blowing dust is possible this afternoon
for these areas.

A break Sunday ahead of a couple more fast moving shortwaves Sunday
night through Monday night. Another round of light mountain snows
and valley showers along with brisk west to northwest winds will
bring some impacts to area terminals once again. Hohmann

&&

.REV Watches/Warnings/Advisories...
NV...Wind Advisory from 7 AM this morning to 4 PM PST this afternoon
     NVZ001.

     Wind Advisory from 7 AM this morning to 4 PM PST this afternoon
     NVZ004.

     Winter Weather Advisory until 10 AM PST this morning NVZ002.

CA...High Wind Warning from 6 AM this morning to 4 PM PST this
     afternoon CAZ073.

     Winter Weather Advisory until 10 AM PST this morning CAZ072.

&&

For more information from the National Weather Service visit...
http://weather.gov/reno

The office that day

Everything else NWS Reno, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 13, 2:14 PM PSTWinter Weather AdvisoryREVAlpine, El Dorado, Nevada, Placer48 hr

Nearby

Lake Wind Advisories in California, 2021Lake Wind Advisories in Nevada, 2021Every lake wind advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.